Alert archive / Iowa / Wind Advisories in 2025
Wind Advisory 5, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Apr 2, 2025, 3:12 AM CDT for 4 counties in Iowa. It took effect at Apr 2, 2025, 1:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2025, 3:12 AM CDT (08:12 UTC)
- In effect from
- Apr 2, 2025, 1:00 PM CDT
- Expired
- Apr 2, 2025, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 130 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
988 WWUS73 KARX 020812 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 312 AM CDT Wed Apr 2 2025 IAZ008-018-019-029-021615- /O.NEW.KARX.WI.Y.0005.250402T1800Z-250403T0000Z/ Mitchell-Floyd-Chickasaw-Fayette- Including the cities of Charles City, Osage, New Hampton, and Oelwein 312 AM CDT Wed Apr 2 2025 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...South to southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Floyd, Mitchell, Chickasaw, and Fayette Counties. * WHEN...From 1 PM this afternoon to 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KB
2 follow-up statements
204 WWUS73 KARX 021601 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1101 AM CDT Wed Apr 2 2025 IAZ008-018-019-029-030000- /O.CON.KARX.WI.Y.0005.250402T1800Z-250403T0000Z/ Mitchell-Floyd-Chickasaw-Fayette- Including the cities of New Hampton, Osage, Charles City, and Oelwein 1101 AM CDT Wed Apr 2 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Floyd, Mitchell, Chickasaw, and Fayette Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Naylor
723 WWUS73 KARX 022332 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 632 PM CDT Wed Apr 2 2025 IAZ008-018-019-029-030045- /O.EXP.KARX.WI.Y.0005.000000T0000Z-250403T0000Z/ Mitchell-Floyd-Chickasaw-Fayette- Including the cities of New Hampton, Osage, Oelwein, and Charles City 632 PM CDT Wed Apr 2 2025 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... The strong to potentially damaging winds are no longer expected, thus the advisory will be allowed to expire. West winds gusting upwards of 35 mph can still be expected through the mid evening hours. $$ Rieck
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Apr 1, 10:20 PM CDT, 4 hours 52 minutes earlier. Its key messages:
- Snow moves in late this afternoon and evening near and north of I-90 with periods of heavy snow possible at times. The snow will transition to rain throughout the evening south of I-94 and overnight north of I-94 where a mix of sleet/freezing rain will occur early Wednesday morning before switching to rain.
- Snowfall accumulations of 2 to 4 inches are expected north of I-94 by daybreak Wednesday. Accumulations of up to 1 inch will be possible near and north of I-90 where heavier snowfall rates occur this evening.
- Potential for strong to severe storms Wednesday morning and early afternoon, mainly in southwest WI and northeast IA. The main hazards with any severe storms will be large hail and damaging wind gusts.
- Seasonable to slightly cooler than normal temperatures for Thursday and onward with some precipitation chances (20-40%) for the weekend.
Area forecast discussion, Apr 1, 10:20 PM CDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1020 PM CDT Tue Apr 1 2025
.KEY MESSAGES...
- Snow moves in late this afternoon and evening near and north
of I-90 with periods of heavy snow possible at times. The
snow will transition to rain throughout the evening south of
I-94 and overnight north of I-94 where a mix of sleet/freezing
rain will occur early Wednesday morning before switching to
rain.
- Snowfall accumulations of 2 to 4 inches are expected north of
I-94 by daybreak Wednesday. Accumulations of up to 1 inch will
be possible near and north of I-90 where heavier snowfall
rates occur this evening.
- Potential for strong to severe storms Wednesday morning and
early afternoon, mainly in southwest WI and northeast IA. The
main hazards with any severe storms will be large hail and
damaging wind gusts.
- Seasonable to slightly cooler than normal temperatures for Thursday
and onward with some precipitation chances (20-40%) for the
weekend.
&&
.DISCUSSION...
Issued at 141 PM CDT Tue Apr 1 2025
Rest of Today - Tonight: Snow, Wintry Mix Changing to Rain
As we progress later into this afternoon and this evening, a wing of
mid-level theta-e advection and associated 500-700mb frontogenesis
pushes through the area. As this occurs, sounding profiles in the
HREF sounding ensemble suggesting fairly uniform residence below the
freezing layer to the surface with cloud ice present near and north
of I-90. As a result, expecting precipitation with this band to
begin as snow, maybe mixed with rain near the I-90 corridor but then
switch over to rain as the low-levels warm up ahead of an incoming
warm front. Important to note that this transition time and the rate
at which snow falls will be crucial for any accumulations at all
south of I-94. The recent HREF has some probabilities for inch per
hour snowfall rates (10-40%) during the evening between I-94 and I-
90 for a brief period before the transition to rain occurs. As a
result, a few of the CAMs have some snowfall accumulations with
modest probabilities (40-70%) for an inch or greater of accumulation
in this area assuming a 10:1 snow-to-liquid ratio which likely is
not wet enough. So the general idea south of I-94 and to the I-90
corridor is if rates can manage to be heavy enough, some minor
accumulations of up to an inch may occur before transitioning to
rain.
Further north across Clark and Taylor counties, this mid-level
frontogenetic band shifts northward into the evening hours with more
favorable thermodynamics for a purely snow solution to persist for
several hours. As a result, the 01.12z HREF has high confidence for
accumulations of 2 inches or greater (60-90% chance) in Taylor and
Clark counties. As we head into the overnight and early Wednesday
morning, a warm front will move towards the area allowing for low-
level warming aloft. As this occurs, surface temperatures at
freezing will enable a period of sleet and freezing rain as
suggested in several of the short-range models. This is reflected in
the 01.12z HREF as well which has medium probabilities (30-60%) for
measurable freezing rain across both Clark and Taylor counties.
Eventually later into the morning, the low-level warm advection
regime wins out and a complete transition to rain occurs in north-
central WI.
Tomorrow Morning - Afternoon: Widespread Rain, Strong to Severe
Storms Possible For Southwest WI/Northeast IA
As previously mentioned, the early morning hours on Wednesday
feature a strong warm advection signal pushing northward through the
area. As this occurs, widespread rainfall will quickly move through
the area during the morning hours with some storms possible across
portions of southeast MN and northeast IA. Given the warm advection
taking place, a fairly stout capping inversion can be noted in this
area at 700-800mb which will keep any convection elevated. So while
low-level hodograph curvature looks fairly spooky during the morning
hours, this would not be realized as it is maintained in a stable
layer. Regardless, given the over cyclogenesis and synoptic setup,
cannot completely rule out some gravity wave enhancement which
may lead to localized damaging wind gusts out ahead of the warm
front Wednesday morning. Some isolated hail of up to quarter
sized may be possible as well with mid-level lapse rates of 7-8
C/km and freezing levels of 7-9kft. However, very limited MUCAPE
would mitigate this potential with the 90th percentile HREF
only having 50-200 J/kg at Platteville, WI during the morning.
So general thinking with the morning convection is very low
confidence for any severe potential with the 01.12z HRRR neural
network probabilities agreeing with this with minimal severe
weather probabilities (5-15% with a 120km neighborhood radius).
The question as we head towards the afternoon will be exactly if and
how much recovery we see when the warm advective convection attempts
to exit the area. Currently, the 01.15z RAP displays a narrow window
where some 850mb moisture transport could advect in some increased
instability of 1000-1500 J/kg MUCAPE that based on afternoon
RAP/HRRR soundings could be surface based as the cap gets
removed. Low-level shear profiles change profoundly during this
period as well with the surface low progressing northeast of
the area and shifting the wind direction at the surface to
southwesterly/westerly. Consequently, a shift from sharp low-
level curvature to straight line hodographs are noted. As a
result, thinking the potential for a weak tornado in Grant
County is in a very narrow window, possibly less than an hour
even and still conditional on if we managed to get the
instability in. With the stronger synoptic winds aloft and very
heavily sheared profiles, both hail and damaging winds would be
in play where SPC has a slight risk (threat level 2 of 5) in
portions of southwestern WI and northeast IA if healthier
convection does materialize. However, by middle to late
afternoon the cold front will push through the area and
effectively wipe out any chances for severe potential, again
highlighting that this window is very brief. Overall, HRRR
neural network guidance is slightly more confident in this
period with 20 to 40 percent probabilities for all severe
weather hazards, mostly driven by damaging wind gusts.
Thursday - Sunday: Quieter Conditions and Remaining Cooler
As we look past this spring system, upper-level southwesterly flow
takes place over the region with a broad synoptic ridge to our east
and a trough situated to the west. Overall, minimal waves in the
flow are noted into the weekend. As a result, not expecting much for
precipitation on Thursday and Friday, however without a more
substantial ridge setting up shop in the area may be difficult to
clear our skies out completely. Regardless, as we head into the
weekend, a northern stream trough will begin to phase with the
previously mentioned western trough which will cool down our
temperatures as it ushers in a slightly cooler airmass for Sunday
and Monday with highs in the 40s for much of the area. Cannot rule
out some precipitation chances with the grand ensemble
(GEFS/Canadian/EC ens) having medium probabilities (30-50% south of
I-90) for measurable precipitation if the two synoptic troughs phase
in such a way that allows the deformation zone of a developing
surface low to sneak into southern portions of the area.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1020 PM CDT Tue Apr 1 2025
CIGS: VFR cigs expected to push across the TAF sites for a few hours
of the overnight before MVFR/IFR return with areas of (mainly) rain.
These lower cigs look to hold into Wednesday afternoon. Some
improvement, potential scattering to VFR still trended for KLSE.
Same trends still want to keep KRST at least MVFR. Those low cigs do
return to KLSE later Wed evening and will hold through the nighttime
hours.
WX/vsby: Short break in the widespread pcpn before the CAMS slide
more rain across the TAF sites...roughly in the 09-14z time frame.
Another break is favored for the rest of the morning with the CAMS
then suggesting narrow convection along a cold front for the
early/mid afternoon hours. Consistent signal and will cover this
with a PROB30.
WINDS; east southeast into Wed afternoon, swinging west/southwest as
a sfc low and cold front move northeast. Going to stay windy with
gusts in the mid 20s to low 30 kts.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 10 AM CDT Wednesday for WIZ017-
029.
MN...None.
IA...None.
&&
DISCUSSION...Naylor
AVIATION.....RieckHazardous weather outlook, Apr 1, 4:02 PM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 402 PM CDT Tue Apr 1 2025 MNZ079-086>088-094>096-WIZ032>034-041>044-053-021100- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 402 PM CDT Tue Apr 1 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota and western into central Wisconsin. .DAY ONE...Tonight Rain to a wintry mix tonight. Snow accumulations from a trace to an inch possible, mainly on cold, grassy surfaces. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A thunderstorm or two possible Wednesday. Stronger storms could produce small hail. .SPOTTER INFORMATION STATEMENT... Precipitation reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ054-055-061-021100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 402 PM CDT Tue Apr 1 2025 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Tonight Rain could briefly mix with snow this evening. No snow accumulations expected. Scattered non-severe thunderstorms possible overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered storms possible Wednesday. A few could be strong, potentially severe, mainly during the late morning and early afternon. Hail and damaging winds are the primary concerns. .SPOTTER INFORMATION STATEMENT... Precipitation reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-021100- Taylor-Clark- 402 PM CDT Tue Apr 1 2025 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...Tonight Wet snow with accumulations from 2 to 4 inches, mainly during the evening hours. Snow to a wintry mix is more likely for the overnight. Light icing is possible. A Winter Weather Advisory is in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A wintry mix may persist through mid morning Wednesday with additional light icing possible. .SPOTTER INFORMATION STATEMENT... Precipitation reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
In the hours before
Local storm report, Apr 1, 9:17 PM CDT, 5 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
917 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM Snow 2 SSE Holmen 43.93N 91.24W
04/01/2025 M2.0 Inch La Crosse WI NWS Employee
&&Local storm report, Apr 1, 9:35 PM CDT, 5 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
935 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM Snow 1 WSW West Salem 43.90N 91.10W
04/01/2025 M2.0 Inch La Crosse WI NWS Employee
&&Local storm report, Apr 1, 10:25 PM CDT, 4 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1025 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM Snow 2 SSE Lemonweir 43.75N 90.01W
04/01/2025 M2.0 Inch Juneau WI Emergency Mngr
&&
KBNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.